Assessing QT interval prolongation and its associated risks with antipsychotics
Research output: Contribution to journal › Journal article › Research › peer-review
Jimmi Nielsen, Claus Graff, Jørgen K. Kanters, Egon Toft, David Taylor, Jonathan M Meyer
Several antipsychotics are associated with the ventricular tachycardia torsade de pointes (TdP), which may lead to sudden cardiac death (SCD), because of their inhibition of the cardiac delayed potassium rectifier channel. This inhibition extends the repolarization process of the ventricles of the heart, illustrated as a prolongation of the QT interval on a surface ECG. SCD in individuals receiving antipsychotics has an incidence of approximately 15 cases per 10,000 years of drug exposure but the exact association with TdP remains unknown because the diagnosis of TdP is uncertain. Most patients manifesting antipsychotic-associated TdP and subsequently SCD have well established risk factors for SCD, i.e. older age, female gender, hypokalaemia and cardiovascular disease. QT interval prolongation is the most widely used surrogate marker for assessing the risk of TdP but it is considered somewhat imprecise, partly because QT interval changes are subject to measurement error. In particular, drug-induced T-wave changes (e.g. flattening of the T-wave) may complicate the measurement of the QT interval. Furthermore, the QT interval depends on the heart rate and a corrected QT (QTc) interval is often used to compensate for this. Several correction formulas have been suggested, with Bazett's formula the most widely used. However, Bazett's formula overcorrects at a heart rate above 80 beats per minute and, therefore, Fridericia's formula is considered more appropriate to use in these cases. Several other surrogate markers for TdP have been developed but none of them is clinically implemented yet and QT interval prolongation is still considered the most valid surrogate marker. Although automated QT interval determination may offer some assistance, QT interval determination is best performed by a cardiologist skilled in its measurement. A QT interval >500¿ms markedly increases the risk for TdP and SCD, and should lead to discontinuation of the offending drug and, if present, correction of underlying electrolyte disturbances, particularly serum potassium and magnesium derangements. Before prescribing antipsychotics that may increase the QTc interval, the clinician should ask about family and personal history of SCD, presyncope, syncope and cardiac arrhythmias, and recommend cardiology consultation if history is positive.
|Journal||C N S Drugs|
|Number of pages||18|
|Publication status||Published - 1 Jun 2011|